Alert archive / Texas / Red Flag Warnings in 2017
Red Flag Warning 14, NWS Amarillo, TX
NWS Amarillo, TX issued this red flag warning at Mar 23, 2017, 3:52 AM CDT for Cimarron County, Oklahoma; 4 counties in Texas. It took effect at Mar 23, 2017, 2:00 PM CDT. It was in force for 5 hr. 5 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Mar 23, 2017, 3:52 AM CDT (08:52 UTC)
- In effect from
- Mar 23, 2017, 2:00 PM CDT
- Expired
- Mar 23, 2017, 7:00 PM CDT
- In force
- 5 hr
- Issued by
- NWS Amarillo, TX
Counties Cimarron County, OK, Dallam County, TX, Deaf Smith County, TX, Hartley County, TX, Oldham County, TX
The radar
The Amarillo radar (KAMA), 105 km from the middle of the area, began a volume at 08:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 23, 5:41 PM CDT | TSTM WND GST 61 | 7 N Bootleg, TX | 61 MPH WIND GUST MEASURED AT SCHOOLNET SITE AT WALCOTT. |
| Mar 23, 6:04 PM CDT | HAIL 1 | 2 S Dalhart, TX | VIEWERS REPORTING QUARTER SIZE HAIL 2 MILES SOUTH OF DALHART |
| Mar 23, 6:26 PM CDT | TSTM WND GST 65 | 3 W Wildorado, TX | TIME ESTIMATED BY RADAR. |
| Mar 23, 6:31 PM CDT | HAIL 0.88 | 3 N Hereford, TX | NICKEL SIZE HAIL REPORTED A FEW MILES NORTH OF HEREFORD ON 385 |
| Mar 23, 6:53 PM CDT | HAIL 1 | 3 E Vega, TX | REPORTING QUARTER HAIL 3 MILES EAST OF VEGA ON I-40... HAIL NOW SHIFTING NORTH OF HWY |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 00:00Z, 8.9 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1764 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 159 m²/s²
- 0-3 km storm-relative helicity
- 276 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
887 WWUS84 KAMA 230852 RFWAMA URGENT - FIRE WEATHER MESSAGE National Weather Service Amarillo TX 352 AM CDT Thu Mar 23 2017 OKZ001-TXZ001-006-011-016-232100- /O.NEW.KAMA.FW.W.0014.170323T1900Z-170324T0000Z/ Cimarron-Dallam-Hartley-Oldham-Deaf Smith- 352 AM CDT Thu Mar 23 2017 ...RED FLAG WARNING IN EFFECT FROM 2 PM THIS AFTERNOON TO 7 PM CDT THIS EVENING FOR STRONG WINDS AND LOW RELATIVE HUMIDITY FOR THE FAR WESTERN TEXAS AND OKLAHOMA PANHANDLES... The National Weather Service in Amarillo has issued a Red Flag Warning for strong winds and low relative humidity...which is in effect from 2 PM this afternoon to 7 PM CDT this evening. * Affected Area...In Oklahoma...Cimarron. In Texas...Dallam... Hartley...Oldham and Deaf Smith. * 20 Foot Winds...Southwest 25 to 35 mph with gusts over 45 mph possible. * Relative Humidity...As low as 12 to 15 percent. * Timing...2 PM this afternoon to 7 PM CDT this evening. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now...or will shortly. A combination of strong winds...low relative humidity...and warm temperatures will create favorable weather for rapid fire growth and spread. Avoid activities that promote open flames and sparks. && $$ Ward For more information from the National Weather Service visit... www.weather.gov/ama
1 follow-up statement
742 WWUS84 KAMA 232104 RFWAMA URGENT - FIRE WEATHER MESSAGE National Weather Service Amarillo TX 404 PM CDT Thu Mar 23 2017 OKZ001-TXZ001-006-011-016-240000- /O.CON.KAMA.FW.W.0014.000000T0000Z-170324T0000Z/ Cimarron-Dallam-Hartley-Oldham-Deaf Smith- 404 PM CDT Thu Mar 23 2017 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING FOR STRONG WINDS AND LOW RELATIVE HUMIDITY FOR THE FAR WESTERN TEXAS AND OKLAHOMA PANHANDLES... * Affected Area...In Oklahoma...Cimarron. In Texas...Dallam... Hartley...Oldham and Deaf Smith. * 20 Foot Winds...Southwest 25 to 35 mph with gusts over 45 mph possible. * Relative Humidity...As low as 12 to 15 percent. * Timing...2 PM this afternoon to 7 PM CDT this evening. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now...or will shortly. A combination of strong winds...low relative humidity...and warm temperatures will create favorable weather for rapid fire growth and spread. Avoid activities that promote open flames and sparks. && $$ For more information from the National Weather Service visit... www.weather.gov/ama
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before this red flag warning went out at Mar 23, 12:53 AM CDT, 2 hours 59 minutes earlier.
Area forecast discussion, Mar 23, 12:53 AM CDT, 2 hours 59 minutes before
Area Forecast Discussion...UPDATED National Weather Service Amarillo TX 1253 AM CDT Thu Mar 23 2017 .AVIATION... For the 06Z TAFs, expect low clouds to return to the TAF sites before sunrise this morning, then erode by mid to late morning. Strong south winds will develop at all terminal sites during the late morning hours and continue until near sunset Thursday. An Aviation Weather Warning will likely become necessary at KAMA during this time period. Thunderstorms will then be possible at both KGUY and KAMA between 00Z and 03Z Friday as an upper level storm system affects the region. Andrade && .PREV DISCUSSION... /Issued 814 PM CDT Wed Mar 22 2017/ UPDATE... Have issued update to graphical forecasts, increasing dewpoints and overnight temperatures, primarily in eastern sections. Have also included mention of fog between midnight and 10 AM for eastern sections. No other changes at this time. Updated text products will be issued shortly. Cockrell PREV DISCUSSION... /Issued 640 PM CDT Wed Mar 22 2017/ AVIATION... For the 00z TAFs... Generally clear sky expected this evening as southeast surface winds in the 15 to 20 kt range prevail. Low clouds expected to make a return late tonight and early Thursday morning, but do not expect duration of MVFR or IFR ceilings to be as long as was experienced today. Southerly surface winds expected to gust into the 35 to 40 kt range during the afternoon on Thursday. Isolated thunderstorms expected after 21z Thursday, potentially impacting AMA or GUY before 00z Friday. Will not include in terminals at this time due to low certainty of such occurrence. Better chances with greater coverage expected in the 00z to 06z Friday time frame, just beyond the scope of this forecast. Note: Widespread telephone outage in the Dalhart area precludes remote monitoring of DHT surface observations. Will keep the AMD NOT SKED remark in the DHT forecast until communications are restored. Cockrell PREV DISCUSSION... /Issued 424 PM CDT Wed Mar 22 2017/ DISCUSSION... Clouds have finally disappeared for most of the Panhandles. Just a small bunch are hanging on in the southeast TX Panhandle. Clouds are expected to build back in overnight and slowly erode again tomorrow as moisture continues getting pumped in from the south. The increase in moisture will join upper level dynamics, as a mid- level closed low gets closer to the area, to allow for severe weather to become possible for the Panhandles. Models are still in a bit of disagreement over the exact track of the low. Short range models are indicating that the low may move more northerly than previously anticipated. Currently, we are still in a favorable enough position for storms, but if the low were to track much further north, we would end up dry slotted. CAPE is kind of on the meager side, but bulk shear is strong and mid-level lapse rates are high. DCAPE and low level parameters aren't looking great. Thus, hail, around quarter size to a bit larger, and strong winds, 60 to 70 mph, will be the greatest threats. Tornado threat looks to be very low. CAMS seem to be in fairly good agreement on discrete cells to start and changing into a linear pattern. Whether or not the line forms before storms exit our area will be something to watch for. Initiation looks to be between 4 and 7 pm eastward of a line from Hereford to Stratford and west of a line from Clarendon to Perryton. Storms will move eastward and should be exiting the Panhandles after 1 am. Meanwhile, during the day on Thursday, winds will be breezy and RH values in the western Panhandles will drop into the teens and create fire weather concerns. The winds will stay breezy overnight and increase on the back side of the low on Friday to become strong. Northerly winds look to be between 30 and 45 mph with gusts up to 60 mph. A High Wind Warning and Wind Advisory will likely be needed for western and central portions of the Panhandles accordingly. Winds should start to come down overnight and turn more southerly on Saturday as high pressure fills in. The next shortwave moves through the area on Sunday and and brings chances for rain and thunderstorms in the north and elevated fire weather in the south. The beginning of the work week will see conditions dry out before the next big system hits mid-week. Long range models are in terrible disagreement over this system. The GFS tries to close off the low and dig it southward into the western CONUS. The ECMWF tries to move a brief weak wave through the central plains that just glances the area, and the Canadian is in between the two. For now, have just kept a model blend until more consensus is gathered. Beat FIRE WEATHER... Elevated to critical fire weather conditions are possible Thursday for the western TX and OK Panhandles. RH values will drop to between 12 and 20 percent and 20 foot winds will be southerly between 25 and 35 mph. Central and eastern portions of the Panhandles are expecting thunderstorms for Thursday afternoon through late evening. Winds will turn northerly by Friday and will be strong with winds 30 to 45 mph with gusts up to 60 mph. RH values should remain above 20 percent on Friday. Elevated conditions will again be possible on Sunday as RH values drop into the upper teens for the southern TX Panhandle and winds will be around 15 mph. Beat && .AMA Watches/Warnings/Advisories... TX...None. OK...None. &&
Hazardous weather outlook, Mar 22, 7:50 PM CDT, 8 hours 2 minutes before
Hazardous Weather Outlook National Weather Service Amarillo TX 750 PM CDT Wed Mar 22 2017 OKZ001>003-TXZ001>020-231100- Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb- Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson- Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth- 750 PM CDT Wed Mar 22 2017 This Hazardous Weather Outlook is for the Texas and Oklahoma Panhandles. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Thunderstorms are possible across the Texas and Oklahoma Panhandles Thursday through Thursday night. The potential for severe weather will exist across both Panhandles during this time with quarter size hail and wind gusts between 60 and 70 mph as the primary threats. Elevated to critical fire weather conditions will be possible Thursday for the western one-third of the Panhandles as winds will be 25 to 35 mph and relative humidity values will be 12 to 20 percent. It will be windy across western and central parts of the Texas and Oklahoma Panhandles on Friday when sustained wind speeds of 30 to 45 mph will be possible. Gusts will range from 45 to 60 mph. A High Wind Warning will likely be needed on Friday for western parts of the Panhandles and a Wind Advisory will likely be needed for central parts of the Panhandles. Thunderstorms are possible again on Sunday and Tuesday. At this time, the threat for severe weather appears to be low on these two days. Elevated fire weather conditions will be possible for portions of the Panhandles on Sunday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed on Thursday. Spotters should continue to monitor the forecast and be ready for activation. Area fire managers and emergency management should be alert for elevated to critical fire weather conditions on Thursday and for elevated fire weather conditions on Sunday. Cockrell
The office that day
Everything else NWS Amarillo, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 23, 3:42 AM CDT | High Wind Watch | AMA | Beaver, Cimarron, Texas | 26 hr |
| Mar 23, 5:00 PM CDT | Special Weather Statement | AMA | Cimarron | 45 min |
| Mar 23, 6:23 PM CDT | Special Weather Statement | AMA | Texas | 52 min |
| Mar 23, 3:42 AM CDT | Wind Advisory | AMA | Armstrong, Carson, Collingsworth, Dallam, Deaf Smith, Donley and 14 more | 16 hr |
| Mar 23, 4:41 PM CDT | Special Weather Statement | AMA | Hartley | 49 min |
| Mar 23, 5:28 PM CDT | Special Weather Statement | AMA | Sherman | 47 min |
| Mar 23, 5:50 PM CDT | Special Weather Statement | AMA | Deaf Smith, Hartley, Oldham | 40 min |
| Mar 23, 5:55 PM CDT | Severe Thunderstorm Warning | AMA | Deaf Smith, Oldham | 50 min |
| Mar 23, 6:15 PM CDT | Severe Thunderstorm Warning | AMA | Dallam, Hartley, Moore, Sherman | 60 min |
| Mar 23, 6:33 PM CDT | Severe Thunderstorm Warning | AMA | Deaf Smith, Oldham, Potter, Randall | 57 min |
Nearby
Red Flag Warnings in Texas, 2017Red Flag Warnings in Oklahoma, 2017Every red flag warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.